In an alarming turn, that's what's occurring in several states. Five people have died and thirty people have been reported sick across six states as of last Friday, according to health officials. They also report that more are expected.
The culprit is an outbreak of aspergillus meningitis, which is fungus --rather than viral or bacterial-- based, so while it is dangerous to those injected, it's not contagious. The outbreak has been sourced to sealed vials of the steroid methylprednisolone acetate, according to the U.S. Food and Drug Administration.
The contaminated steroids came from the New England Compounding Center in Framingham, Massachusetts and was distributed to roughly 75 clinics in 23 states. Those lots have been recalled and and the clinics they were shipped to have been instructed to notify all affected patients. The pharmacy that issued the drug (in three lots) has shut down operations and currently their website is down save for a notice about the recall.
Twenty-five of the meningitis (to include three lethal) cases have been in Tennessee. At least 900 residents received the drug in the past three months. Cases have also been reported in Virginia, Maryland, Florida, North Carolina and Indiana. Most cases involve people forty to eighty years old, and it's believed that all of the contaminated injections were given between July 30th and September 20th.
Meningitis affects the membranous linings of the brain and spinal cord. Early symptoms of fungal meningitis are headache, fever, dizziness, nausea and slurred speech. It's an inflammatory disease that, left untreated, can cause permanent neurological damage and death. To diagnose meningitis, doctors do a lumbar puncture, which is a draw of cerebrospinal fluid from the spine. The fluid is then inspected for signs of disease. If fungal meningitis is detected, it can be treated with high doses of intravenous antifungal meds.
"If patients are concerned, they should contact their physician to find out if they received a medicine from one of these lots," said Dr. Benjamin Park of the U.S. Centers for Disease Control and Prevention, adding that most of the cases occurred in older adults who were healthy aside from their back pain. "Treatment could be prolonged, possibly on the order of months," added Dr. Park, noting that an IV treatment would require a hospital stay.
It doesn't appear that any cases have occurred in Georgia, but if you have recently received any spinal injections and are experiencing unusual symptoms, don't hesitate to contact your workers' comp physician or family doctor. It's always best to err on the side of caution in circumstances that involve your personal health.